Georgia, 2016

Damaging Wind in Georgia, July 9, 2016

July 9, 2016 · NWS JAX · 1 event in 1 county or zone

A stalling trough across the SE region and SW steering flow over an unstable airmass triggered a few strong afternoon and evening thunderstorms, one which produced tree damage in Bacon county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalling trough across the SE region and SW steering flow over an unstable airmass triggered a few strong afternoon and evening thunderstorms, one which produced tree damage in Bacon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Jul 9, 2:00 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
300 PM EDT SAT JUL 9 2016

...Heat Advisory this afternoon for Southeast Georgia...
...Heat continues with above normal temperatures this week
with a gradual increase in rain chances later in the week...

.SHORT TERM /Through Sunday Night/...
Above normal temperatures and below normal rain chances will
continue with stacked subsidence over the area today and mid
level dry air limiting deep convective growth. Diurnally enhanced
afternoon showers and isolated thunderstorms will continue to
develop across SE Ga downstream of a deepening surface trough and
mid level short wave trough. Farther south west coast sea breeze
convection will continue to develop generally south of a Gainesville
to St. Augustine line through the late afternoon as it tracks
slowly eastward. Isolated strong to severe storms are possible
across the area given moderately unstable mid level lapse rates
and dry air intrusion. Heat index values ranged from 100-110
degrees with the highest values across SE Ga where a Heat Advisory
was in effect through 6 pm this evening.

Tonight a mid level trough axis and deepening surface trough down
the SE Atlantic seaboard could bring a passing shower or storm to
SE Ga while dry conditions were advertised over NE Fl after
midnight. Low temps will remain mild with muggy conditions. Near
record high minimum temperatures are again possible especially
across SE Ga.

Prevailing westerly steering flow Sunday will again push the west
coast sea breeze inland by early afternoon...but do expect the
east coast sea breeze to progress a bit farther inland compared to
recent days which will increase the potential  for a bit more
afternoon convection across the eastern half of the forecast area.
In addition more scattered convection is likely over SE Ga due to
the proximity of the surface trough north of the Altamaha River
basin. Hot temperatures will continue but trending a bit lower
than recent days. Heat index values Sunday expected to range near
102-109 deg once again near Heat Advisory criteria for mainly SE
Ga.

Monday will be another above normal temps day with high temps
in the mid-upr 90s. Very low chance of afternoon/early evening
t-storms...slightly better chance in our southern counties.

.LONG TERM /Monday Through Saturday/... Models show very little
change in surface or upper pattern through the week and into the
weekend...with continued upper ridging over the area with surface
ridge axis just south of the area maintaining hot w to sw low-
level flow. Guidance suggests continued low rain chances this
week...but with slow potential increase in coverage during latter
half of the week.

&&

.AVIATION...Prevailing VFR conditions. Convection this afternoon
most probable at GNV and advertised VCSH at 18Z and VCTS at 20Z.
Low chances less than 20% of precipitation at other terminals this
afternoon and evening...but may be need to be added based on radar
trends. Convection will fade after sunset. Sea breeze will just
nose inland and is expected to back WSW winds at SSI...CRG and SGJ
to the south later this afternoon. SSW flow develops Sunday.

&&

.MARINE...WSW winds will back to southerly into the late afternoon
and evening as the east coast sea breeze develops along the coast.
Speeds were generally 10 kts or less but will increase to around
15 kts early this evening. Combined seas were 2-4 ft per afternoon
observations. Tonight expected winds in the 15-20 kt range over
the outer waters and will raise an Exercise Caution with winds
near 15 kts over the nearshore waters. Surface high pressure
across south Florida will shift farther east tonight as a weak
trough along the southeast seaboard deepens farther south.
Southerly flow will prevail over the waters this week with onshore
in the afternoon as the east coast sea breeze develops. Periods of
elevated SSW flow in the evening and overnight will near exercise
caution levels at times generally over the outer waters.

Rip Currents: Low risk today and again Sunday.

&&

.CLIMATE...The record high minimum temperature was tied this
morning at Alma (record high min tied at 77...previous year tied
2005). High temperatures this afternoon will near record high
values for the date. May see another record high minimum temperature
set tonight at Alma.

Site 	Record Max Temp 	Record High Min Temp
		July 9 				July 10

JAX		101/1879			81/1879
GNV 	99/1932				77/1998
AMG 	100/1986			75/2011
SSI		101/2010			82/2005

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  96  75  97 /  30  30  30  20
SSI  80  94  79  93 /  20  30  20  20
JAX  77  97  76  96 /  20  30  10  20
SGJ  78  93  77  92 /  20  30  10  20
GNV  75  96  74  95 /  20  20  10  30
OCF  74  94  74  94 /  20  20  10  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...Heat Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...None.
&&

Wolf/Enyedi/Walker
Hazardous weather outlook, Jul 9, 2:30 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT SAT JUL 9 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-100730-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
330 AM EDT SAT JUL 9 2016

...HEAT ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HOT AND HUMID CONDITIONS WILL LEAD TO HEAT INDICES IN THE 105 TO
110 RANGE OVER SOUTHEAST GEORGIA THIS AFTERNOON...WITH A HEAT
ADVISORY IN EFFECT. HEAT INDICES OVER NORTHEAST FLORIDA WILL BE
SLIGHTLY LOWER...RANGING FROM 103 TO 107.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS MAY BECOME STRONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HOT AND HUMID CONDITIONS WILL CONTINUE SUNDAY...WITH ELEVATED
HEAT INDEX VALUES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 9, 4:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SAT JUL 9 2016

GAZ135-092200-
APPLING GA-
524 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL APPLING COUNTY
UNTIL 600 PM EDT...

AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
LOCATED BETWEEN PLANT HATCH AND BAXLEY...MOVING EAST AT 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8236 3187 8238 3190 8225 3178 8223
TIME...MOT...LOC 2122Z 258DEG 10KT 3185 8228

WOLF
Special weather statement, Jul 9, 4:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT SAT JUL 9 2016

FLZ033-092230-
ST. JOHNS FL-
559 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 630 PM EDT...

AT 559 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAINT AUGUSTINE SOUTH...OR NEAR SAINT AUGUSTINE...MOVING NORTHEAST AT
15 MPH.

GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...SAINT AUGUSTINE BEACH...BUTLER BEACH...
SAINT AUGUSTINE SHORES...SAINT AUGUSTINE SOUTH...VILANO BEACH...
CRESCENT BEACH...ELKTON...DUPONT CENTER AND ANASTASIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2974 8150 2989 8154 2993 8130 2976 8125
TIME...MOT...LOC 2159Z 202DEG 12KT 2984 8135

ZIBURA
Special weather statement, Jul 9, 5:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 PM EDT SAT JUL 9 2016

GAZ135-092230-
APPLING GA-
602 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING COUNTY UNTIL
630 PM EDT...

AT 602 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAXLEY...MOVING EAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...GRAHAM AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3172 8229 3170 8249 3171 8249 3171 8252
      3184 8252 3184 8243 3185 8243 3187 8235
TIME...MOT...LOC 2202Z 256DEG 16KT 3175 8245

AK
Special weather statement, Jul 9, 5:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 PM EDT SAT JUL 9 2016

GAZ132-133-092315-
JEFF DAVIS GA-COFFEE GA-
628 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS AND NORTHEASTERN
COFFEE COUNTIES UNTIL 715 PM EDT...

AT 627 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAHAM...MOVING NORTHEAST AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE. SMALL HAIL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAZLEHURST...WEST GREEN...SNIPESVILLE AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3175 8252 3175 8255 3174 8255 3173 8252
      3167 8252 3167 8262 3162 8263 3152 8282
      3168 8289 3190 8270 3191 8268 3195 8251
TIME...MOT...LOC 2227Z 233DEG 6KT 3176 8254

ZIBURA
Local storm report, Jul 9, 5:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
643 PM EDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 WNW HAZLEHURST        31.88N 82.65W
07/09/2016  M46 MPH          JEFF DAVIS         GA   AWOS

            HAZLEHURST AIRPORT REPORTED A WIND GUST TO 46 MPH.

&&

AK
Special weather statement, Jul 9, 5:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 PM EDT SAT JUL 9 2016

GAZ133-135-092345-
JEFF DAVIS GA-APPLING GA-
659 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND
APPLING COUNTIES UNTIL 745 PM EDT...

AT 659 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRAHAM...MOVING EAST AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...GRAHAM...SURRENCY...PLANT HATCH AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3195 8241 3196 8240 3196 8239 3195 8239
      3195 8237 3194 8238 3193 8228 3188 8212
      3169 8214 3167 8246 3171 8249 3171 8252
      3194 8251 3197 8246 3197 8244
TIME...MOT...LOC 2259Z 258DEG 12KT 3181 8250

ZIBURA

The radar

The Moody AFB radar (KVAX), 98 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
July 9, 6:00 PM EST
Where
Bacon County, 8.64 mi NNW of Rockingham
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.660, -82.490

Four trees were blown down. The cost of damage was unknown but estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645398.